Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Sun and rashes

09/14/2006

Question:

everytime i am in the sun i break out with a rash that really itches bad.it is like i have skin posion.what can i put on this and what could it be.

Answer:

It is hard to be certain of what you are experiencing.  There are phototoxic reactions to sun precipitated by medications you may be taking - oral hypoglycemics, thiazide diuretics, tetracyclines, some antifungals, etc. may be playing a role in your eruption. 

On the other hand, you may have photo contact allergy, solar urticaria, or even polymorphous light eruption, subcutaneous lupus, etc.  The description sounds most like solar urticaria.  Taking anti-histamines prior to being in the sun may help, topical anti-histamines may help, sunscreens definitely will help if they protect against ultraviolet light A.

It is most important that the correct diagnosis be established.  As you can see there may be multiple precipitating agents.  Please see your board certified dermatologist so that an accurate diagnosis can be established and appropriate preventative measures can then be instituted.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati